Alabama, 2015

Winter Storm in Alabama, February 25 to 26, 2015

February 25 to 26, 2015 · NWS HUN · 11 events in 11 counties and zones

A snow storm impacted the Tennessee Valley during the afternoon and evening of the 25th and into early morning on the 26th. Snow spread northeast during this period producing rapidly deteriorating conditions due to snow falling heavily in a short period of time.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A snow storm impacted the Tennessee Valley during the afternoon and evening of the 25th and into early morning on the 26th. Snow spread northeast during this period producing rapidly deteriorating conditions due to snow falling heavily in a short period of time. Snowfall rates of 1 to 3 inches per hour were reported at times. The heaviest snow totals were located along and southeast of a Red Bay to Athens to Bridgeport line where 6 to 11 inches were reported. A sharp gradient to much less snowfall was observed from far northwest Alabama into southern middle Tennessee where 1 to 5 inches were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 25, 11:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 25, 11:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 AM CST WED FEB 25 2015

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1025 AM CST WED FEB 25 2015/
MADE VERY FEW CHANGES TO THE OVERALL FORECAST THIS MORNING. LOOKING
AT OBSERVATIONS ACROSS MS AND CENTRAL AL...THEY ARE COMING IN WITH
A MIX OF SLEET/FREEZING RAIN AND RAIN AS OF 16Z. THE 12Z AND 15Z
SOUNDINGS OUT OF BMX WERE SHOWING A FAIRLY PRONOUNCED WARM NOSE
AROUND THE 850MB LAYER. VERTICAL PROFILERS VIA UAH HERE IN HUNTSVILLE
SHOW TEMPERATURES THROUGH THE PROFILE AT/BELOW FREEZING CURRENTLY.

TEMPERATURES ACROSS NORTHERN ALABAMA AND S TN ARE HOLDING AROUND
FREEZING WITH DEWPOINTS IN THE LOW/MID 20S. WITH PRECIP STARTING TO
SPREAD INTO THE AREA FROM THE SW...EXPECT A BIT OF A MIX AT THE
START. THEN AS WE SATURATE THE PROFILE AND DUE TO DYNAMIC
COOLING...EXPECT THE ENTIRE PROFILE TO BE BELOW FREEZING. THIS WILL
LEAD TO EVERYTHING CHANGING OVER TO ALL SNOW. BASED ON RADAR TRENDS
WE COULD SEE SOME MESOSCALE BANDING...WHICH WOULD LEAD TO LOCALIZED
HIGHER SNOWFALL TOTALS. WE ARE STILL EXPECTING 4-6 INCHES ACROSS THE
SOUTHERN COUNTIES AND 2-4 INCHES ACROSS THE NORTHERN COUNTIES. WE ARE
WATCHING THE OBSERVATIONS AND TRENDS VERY CLOSELY. ANY SLIGHT CHANGES
IN THE TEMPERATURES AND PROFILE COULD LEAD TO CHANGES IN SNOWFALL
TOTALS. MORE UPDATES WILL BE NEEDED AS WE START TO HAVE PRECIP SPREAD
ACROSS THE ENTIRE AREA AND WE GET A BETTER HANDLE ON HOW EVERYTHING
WILL EVOLVE THIS AFTERNOON.

STUMPF

&&

.AVIATION...
FOR 18Z TAFS...
A MIX OF LIGHT SNOW AND SLEET SHOULD ARRIVE AT BOTH TERMINALS BETWEEN
18-19Z. THEN TRANSITION OVER TO ALL SNOW BY 21Z WITH SOME HEAVY SNOW
POSSIBLE AT TIMES. IN THE HEAVIER BANDS OF SNOW...VISIBILITIES MAY
LOWER TO A HALF A MILE AT TIMES...OTHERWISE EXPECT VIS TO BE LESS
THAN 3 MILES. CIGS ARE EXPECTED TO BE AROUND 700 FT THROUGH
MIDNIGHT. THEN AS SNOW TAPERS OFF EXPECT CIGS AND VIS TO BECOME MVFR
AND REMAIN MVFR THROUGH THURSDAY MORNING.

STUMPF

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING UNTIL 3 AM CST THURSDAY FOR ALZ001>010-016.

TN...WINTER STORM WARNING UNTIL 3 AM CST THURSDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 25, 11:39 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 AM CST WED FEB 25 2015

ALZ001>010-016-TNZ076-096-097-261200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1139 AM CST WED FEB 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

LIGHT AND MODERATE SNOW WILL CONTINUE LATE THIS EVENING INTO TONIGHT
AS THE STORM SYSTEM BEGINS TO EXIT THE AREA. THIS WILL RESULT IN
ANOTHER 1-2 INCHES OF SNOW TONIGHT. STORM TOTAL SNOW FOR THIS EVENT
IS STILL ON TRACK WITH 2-4 INCHES NORTH OF THE TENNESSEE RIVER AND
4-6 INCHES SOUTH OF THE TENNESSEE RIVER. THE SNOW WILL BEGIN TO TAPER
OFF EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER WEAK LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH
THE AREA LATE THURSDAY AND MAY RESULT IN A FEW FLURRIES.
WIND CHILLS VALUES THURSDAY NIGHT AND FRIDAY MORNING WILL BE IN THE
SINGLE DIGITS TO LOWER TEENS.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AS A COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NEEDED THROUGH TONIGHT. TIMELY AND ACCURATE REPORTS OF WINTER
WEATHER IS APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Cullman

When
February 25, 1:00 PM CST to February 26, 1:00 AM CST
Where
Cullman forecast zone
Reported by
Emergency Manager
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Heavy snow occurred with amounts ranging from eight to ten inches across the county.

Winter Storm, Marshall

When
February 25, 1:00 PM CST to February 26, 1:00 AM CST
Where
Marshall forecast zone
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Heavy snow occurred with amounts ranging from eight to nine inches at most locations. At Grant, Alabama 10.75 inches of snow was reported.

Winter Storm, Colbert

When
February 25, 2:00 PM CST to 10:00 PM CST
Where
Colbert forecast zone
Reported by
Emergency Manager
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Heavy snow occurred with amounts ranging from three to four inches across the county.

Winter Storm, Lauderdale

When
February 25, 2:00 PM CST to 10:00 PM CST
Where
Lauderdale forecast zone
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Heavy snow occurred with amounts ranging from three to four inches across the county.

Winter Storm, Franklin

When
February 25, 2:00 PM CST to 10:00 PM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Heavy snow occurred with amounts ranging from seven inches reported at Russellville to ten inches in Phil Campbell.

Winter Storm, Lawrence

When
February 25, 2:00 PM CST to 11:00 PM CST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Heavy snow occurred with eight to eight and a half inches reported across the county.

Winter Storm, Limestone

When
February 25, 2:00 PM CST to February 26, 1:00 AM CST
Where
Limestone forecast zone
Reported by
Emergency Manager
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Heavy snow occurred with six to around eight inches reported across the county.

Winter Storm, Morgan

When
February 25, 2:00 PM CST to February 26, 1:00 AM CST
Where
Morgan forecast zone
Reported by
Emergency Manager
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Heavy snow occurred with amounts estimated to range from around nine to eleven inches across the county.

Winter Storm, Madison

When
February 25, 2:00 PM CST to February 26, 1:00 AM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Heavy snow occurred with amounts ranging from six to eight and a half inches across the county.

Winter Storm, Jackson

When
February 25, 2:00 PM CST to February 26, 1:00 AM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Heavy snow occurred with amounts ranging from 7.2 inches in Scottsboro, Alabama to 10.5 inches in Dutton, Alabama in Jackson county.

Winter Storm, Dekalb

When
February 25, 2:00 PM CST to February 26, 1:00 AM CST
Where
Dekalb forecast zone
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Heavy snow occurred with amounts ranging from 6.5 inches to 8.5 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563613, 563617, 563563, 563564, 563572, 563593, 563596, 563599, 563614, 563618, 563619.